Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video


Posted by Dorothy on 1/14/05 at 19:11 (167188)

Michael - I read this Q & A from Dr. Weil's site and thought of your problems. Maybe there is something in here you will find useful. The Q & A follows:

Are Your Feet Burning?

Q. I have numbness and burning in my feet and its worse at night. Is there anything I can do for this?

A. What you describe sounds like a common condition called peripheral neuropathy, which stems from damage to the peripheral nerves that branch out through the arms, legs, fingers and toes. The symptoms include weakness, numbness, tingling and burning or painful sensation.

Peripheral neuropathy is often due to diabetes but can occur as a result of toxic trauma (such as chemotherapy) or mechanical injury, such as carpal tunnel syndrome. Sometimes, it is due to prolonged use of crutches or even sitting in the same position for too long. Other disorders that can lead to peripheral neuropathy include atherosclerosis, autoimmunity, infections, advanced kidney disease and hypothyroidism as well as a number of drugs and environmental toxins.

Your first step should be a general medical checkup to rule out underlying disease as the cause of your symptoms and to determine exactly what the problem is. Your doctor should do complete blood work and may refer you to a neurologist who will probably do an EMG (electromyelogram) to assess muscles and nerve conduction.

If you have no underlying disease, you can try one or all of the following strategies to deal with your symptoms:
Take one B-100 B-complex vitamin daily. The B vitamins are necessary for normal nerve function, and supplementing is a good preventive measure. (Don't take more than 200mg of B-6, as higher daily doses can actually cause symptoms of neuropathy.)
Take 100 mg of alpha lipoic acid once a day. This antioxidant protects microcirculation to the nerves. You can gradually increase the dose to 300 mg twice a day over the next month.
Try acupuncture. You can find a qualified acupuncturist in your area through NCCAOM (National Certification Commission for Acupuncture and Oriental Medicine, visit HYPERLINK 'http://www.nccaom.org' http://www.nccaom.org ) or the American Association of Oriental Medicine ( HYPERLINK 'http://www.aaom.org' http://www.aaom.org ).

Other therapies that can help include Chinese medicine. A practitioner can provide you with herbs that may speed recovery. You can also try reflexology for neuropathy of the legs, feet and toes. If a toxic exposure is the cause, time is your greatest ally injured nerves will slowly recover once the exposure ends.

Conventional treatments include tricyclic antidepressants such as amitriptyline HCl (Elavil, Endep) and imipramine (Tofranil), which act on the central nervous system and may reduce pain independent of their action as antidepressants. It usually takes a few weeks for results to become noticeable. Anti-seizure medications like phenytoin (Dilantin), carbamazepine (tegretol) and gabapentin (Neurontin) are also used effectively for peripheral neuropathy.
Andrew Weil, M.D.

Re: Michael?

Michael on 1/15/05 at 00:24 (167221)

Thanks Dorothy both of my neurologist kind of ruled peripheral neuropathy out. I have no weakness, numbness, tingling or diabetes. I have had two EMG's done both were normal. I am going to try the reflexology and acupuncture. I want to thank you for the article and appreciate what you have done I will go over the article throughly. I have been on the Elavil for about seven months but a small dose. I should increase the dosage but I am not one for drugs. Before this painful experience I took hardly any type of pill but with this pain that has all changed. I'll try anything now to rid this pain. I am looking into something called a tens unit or stimulator where they put pads on the painful area and induce a small amount of electricity. I know nothing about the procedure I am going to talk to someone next week. I mentioned I have the ankle clonus and stiff legs the muscles in my legs are very tight making it hard for me to walk I take bachlofen that is to relax the muscle. Taking the number of drugs I take I hate all the side effects that come up. At times I am quite drowzy and at times a little dizzy. I also have ringing in the ears I have had that for a year now that is something that can drive one crazy that 24 hour ringing with that and the pain everyday is a real challenge for me. Again Thanks, Michael

Re: Michael?

Dorothy on 1/15/05 at 02:19 (167225)

Michael -

I am so sorry that you are having so much pain and so much to deal with. I have used a TENS unit (for the back) and found it very helpful. John H. here is also familiar with them. By trying it, if you decide to use it, you will discover if it helps you or not; they don't help everybody. When I used it for my back, it made me feel less at the mercy of the pain - and that in itself can be helpful. The TENS unit itself - at least in my experience - was easy to use and not particularly uncomfortable. I am reluctant to ask questions about something and someone I know very little about, but have you been tested for all of the neuromuscular and cardiovascular problems that some of the ankle clonus articles mention - the articles mentioned multiple sclerosis, atherosclerosis, and a number of other disorders as being areas to consider. I don't know how able you are to sit and read, but you might want to 'google' in ankle clonus and just read all that you can - and see if there are clues and leads that might be helpful for you to discover possible causes and maybe possible ways to find relief. Yes, the dizziness and ringing certainly be maddening, especially when you have so many other things to deal with. I had one really terrible episode of vertigo that lasted all of one night and into the next day and I thought it was absolutely terrifying. I have lived in fear that it will happen again, but so far I have been lucky about that. Some people live with that quite often. Vertigo was a horror to me, but it's very different from dizzy spells. Still, dizziness is nothing to take lightly. Have you made your doctor aware of it?? Have you tried massage for the tight muscles? In one of the articles, I read that ankle clonus (or clonus) can be caused by extreme anxiety and tension - and even if that is just contributory, not causative, you might want to learn all you can about some relaxation techniques. I also think that it would be helpful if you can really pinpoint where the pain is, what it feels like, when it happens - be very specific, be very descriptive - when you talk to your doctor(s). I know that is often easier said than done, but if you give that some focus - be an OBSERVER of your experience and think about what is happening and then describe it very clearly and precisely - as much as possible. Well, as said, I hope you find greater relief and peace of mind soon.